Searched for: in-biosketch:yes
person:howlam01
Results of a Medicine Safety Program Pilot Targeting English, Spanish and Chinese Speaking Caregivers of Children Younger Than 6 Years Old [Meeting Abstract]
Schwartz, Lauren; Hoffman, Robert S; Martinez, Luz; Louie, Jean; Torres, Eduardo; Elam, Andrea; Mercurio-Zappala, Maria; Howland, Mary Ann; Heinen, Melissa; Su, Mark
ISI:000359883400189
ISSN: 1556-9519
CID: 1764332
The real rat race: Treating a brodifacoum poisoning for 9 months [Meeting Abstract]
Nguyen, Vincent; Hoffman, Robert S; Howland, Mary Ann; Su, Mark K; Nelson, Lewis S
ISI:000359883400165
ISSN: 1556-9519
CID: 1764322
Acute Rivaroxaban Overdose with Whole Blood Concentrations [Meeting Abstract]
Repplinger, Daniel J; Hoffman, Robert S; Nelson, Lewis S; Hines, Elizabeth Q; Howland, Mary Ann; Su, Mark K
ISI:000359883400139
ISSN: 1556-9519
CID: 1764312
A RANKLing Case: Denosumab-Induced Hypocalcemia [Meeting Abstract]
Laskowski, Larissa K; Goldfarb, David S; Ferrari, Anna; Kavcsak, Kelly; Howland, Mary Ann; Lugassy, Danny M; Smith, Silas W
ISI:000359883400101
ISSN: 1556-9519
CID: 1764302
Retained drugs in the gastrointestinal tracts of deceased victims of oral drug overdose
Livshits, Z; Sampson, B A; Howland, M A; Hoffman, R S; Nelson, L S
Abstract Context. The extent of non-absorbed drug burden in the GI tract following overdose is unknown. Patients who present with clinical signs of toxicity may not undergo decontamination due to assumption that the drug has already been completely absorbed and because of limited scientific evidence of benefit for routine GI decontamination in poisoned patients. Objective. The goal of this study was to assess whether people who die of an oral overdose have unabsorbed drug present in the GI tract. The secondary goal was to analyze pharmacologic characteristics of retained drugs when present. Materials and methods. Retrospective review of autopsy reports from 2008 to 2010, whose cause of death was determined as "intoxication" or "overdose, was performed at the Office of Chief Medical Examiner of the City of New York (OCME NYC)." Decedents of all ages were identified via electronic OCME database. Inclusion criteria were as follows: 1) cause of death "intoxication" or "overdose" noted by forensic autopsy, 2) ingestion of a solid drug formulation. Results. 92 out of 1038 autopsies (9%) that met inclusion criteria had documentation of retained pill fragments, granules, paste, sludge, slurry, or whole pills in the GI tract. The most common drugs found were opioids and anticholinergics. Ninety-eight percent (98%) of the retained drugs were either modified-release preparations or drugs known to slow GI transit. Most decedents were dead on arrival; there were twelve in-hospital deaths and eleven patients died in the Emergency Department. Bupropion and venlafaxine were responsible for four deaths in those who received medical care. One person died in the ICU following bupropion ingestion. Discussion and conclusion. Overdose of an oral drug that either has modified-release properties or slows GI tract motility may result in substantial unabsorbed drug burden remaining in the GI tract.
PMID: 25547175
ISSN: 1556-3650
CID: 1477682
Evaluating Patients' Understanding of Printed Warfarin Medication Information
Schwartz, Lauren; Mazzola, Nissa; Hoffman, Robert S; Howland, Mary Ann; Mercurio-Zappala, Maria; Nelson, Lewis S
OBJECTIVE: Warfarin is a high-risk medication whose safe use may be greatly improved by patient education. This study evaluate evaluated patients' understanding of warfarin instructions, medication management, the Food and Drug Administration's (FDA) warfarin medication guide content, and patient information recommendations. METHODS: Interviews conducted at 2 hospital-based outpatient primary care sites with patients initiated on warfarin therapy within the last year. RESULTS: Interviews were conducted with 49 patients. Seventy percent were between 36 and 64 years old and reported taking between 1 and 18 different medications daily. Many (76%) received information about warfarin when first prescribed to them, 65% written and 60% verbal (answers reflect more than one response). Patients found content in the medication guide difficult to understand; 18% were unable to identify information about diet and 21% were unable to locate information about when to call their provider. Analysis showed that 19% had trouble with numeracy issues related to warfarin. Patients' suggestions of ways to convey warfarin information included more graphics, in-person counseling, and multilingual translations. CONCLUSION: This study demonstrates gaps in patients' understanding of warfarin therapy. Relying solely on the information in the FDA medication guide is insufficient to guarantee adequate understanding. Utilizing the suggestions from patients' feedback on other ways to deliver information should help future patients with different learning abilities and styles.
PMID: 25147159
ISSN: 0897-1900
CID: 1142602
Topical capsaicin cream used as a therapy for cannabinoid hyperemesis syndrome [Meeting Abstract]
Biary, R; Oh, A; Lapoint, J; Nelson, LS; Hoffman, RS; Howland, MA
ISI:000340298700238
ISSN: 1556-9519
CID: 2786342
Ingestion of compounded ointment leading to significant toxicity in a child [Meeting Abstract]
Lucyk, SN; Nelson, LS; Hoffman, RS; Howland, MA; Su, M
ISI:000340298700269
ISSN: 1556-9519
CID: 2786362
Pediatric exposures to methadone and buprenorphine: Developing prevention strategies [Meeting Abstract]
Schwartz, L; Mercurio-Zappala, M; Howland, MA; Hoffman, RS; Su, M
ISI:000340298700097
ISSN: 1556-9519
CID: 2786382
Falsely elevated salicylate level in a patient with hypertriglyceridemia [Meeting Abstract]
Biary, R; Kremer, A; Sauthoff, H; Nelson, LS; Goldfarb, D; Hoffman, RS; Howland, MA
ISI:000340298700244
ISSN: 1556-9519
CID: 2786332